Alert archive / Minnesota / Special Weather Statements in 2021

Special Weather Statement, NWS Duluth, MN

June 16, 2021Saint Louis County, Minnesota

NWS Duluth, MN issued this special weather statement at Jun 16, 2021, 10:13 PM CDT for Saint Louis County, Minnesota. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2021, 10:13 PM CDT (03:13 UTC)
Expired
Jun 16, 2021, 10:30 PM CDT
In force
17 min
Issued by
NWS Duluth, MN

County Saint Louis County, MN

The radar

The Duluth radar (KDLH), 36 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 3.2 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2021-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2021-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2204 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

403 
WWUS83 KDLH 170313
SPSDLH

Special Weather Statement
National Weather Service Duluth MN
1013 PM CDT Wed Jun 16 2021

MNZ019-037-170330-
Central St. Louis-Carlton/South St. Louis-
1013 PM CDT Wed Jun 16 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. LOUIS COUNTY...

At 1012 PM CDT, a strong thunderstorm was near Cotton, or 30 miles
southeast of Hibbing, moving southeast at 30 mph.

Wind gusts up to 30 mph, half inch diameter hail, heavy downpours,
and occasional cloud to ground lightning can be expected with this
storm.

Locations impacted include...
Boulder Lake, Island Lake, Whiteface Reservoir, Fredenberg, Comstock
Lake, Melrude, and Shaw.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4711 9255 4716 9246 4733 9238 4722 9194
      4695 9217
TIME...MOT...LOC 0312Z 299DEG 27KT 4722 9235 

$$

Melde

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this special weather statement went out at Jun 16, 6:50 PM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, Jun 16, 6:50 PM CDT, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
650 PM CDT Wed Jun 16 2021

.DISCUSSION...(This evening through Tuesday)
Issued at 359 PM CDT Wed Jun 16 2021

Summary: A more active and cooler weather pattern starts tonight
with several cold fronts and areas of low pressure affecting the
region. Scattered showers and storms will accompany a cold front
as it propagates eastward across Minnesota tonight. Storms may
refire ahead of the front central Minnesota into northwest
Wisconsin Thursday afternoon with dry and breezy conditions over
far northern Minnesota. Temperatures trend cooler Friday through
the weekend with several chances of showers and thunderstorms.
Warmer temps return again by the middle of next week.

Late this afternoon a broken line of showers and thunderstorms
stretched from southeast Manitoba to southwest Minnesota and
eastern South Dakota. Storms immediately to our west and northwest
seem to be well ahead of the cold front in an area of low to
modest CAPE values of 500 to 1000 J/kg. The area along the front
remains capped with a MLCAPE corridor of 1000 to 2500 J/kg over
eastern North Dakota extending south into eastern South Dakota
where greater instability existed. High-res models are struggling
with the convection ahead of the front and don’t seem very
excited about convective potential along the boundary itself. Have
raised POPs a little since this morning, but still below 50
percent given uncertainty in coverage of the storms. Precipitation
amounts where storms occur of 0.10 up to 0.50 inches is possible
and a few locations may see even higher amounts. A stout 700 mb
cap is in place ahead of the front and is expected to remain in
place based on RAP soundings until around the time of frontal
passage. I’m skeptical we’ll see much activity with the front.

The nocturnal low-level jet is forecast to nose into central
Minnesota tonight and may provide a sufficient enhancement to
convergence for elevated storms tonight and early Thursday
morning. Should storms develop there will be a risk of large hail
and damaging wind gusts. Locally heavy rain isn’t out of the
question, either as storms may train along the edge of the jet.
The front any any outflow from overnight storms is forecast to
stretch southwest Minnesota to northwest Wisconsin late Thursday
morning. Showers and storms may be ongoing through the morning
near the front and are expected to strengthen/redevelop along the
boundary during the afternoon. A few strong to severe storms are
possible. Breezy conditions are expected behind the boundary over
northern Minnesota where deep mixing will result in RH values of
20 to 30 percent in the afternoon. Winds will be westerly at 8 to
15 mph and there may be a few wind gusts in the low 20s. The dry
and breezy conditions will increase the fire weather risk,
especially if those areas don’t receive any rainfall tonight.

Another cold front will move into the region Friday with a
surface low to move eastward across northern Ontario. A tight
pressure gradient will lead to strong and gusty winds Friday into
Friday evening. Cold air advection aloft should result in a robust
cumulus field with scattered showers and perhaps a thunderstorm
or two. Temperatures will trend cooler with highs in the 60s north
and the low 80s south. Temps will be in the low 70s to around 80
on Saturday.

A few shortwave troughs will move over the region late Saturday
night through Monday and will push temps below normal with chances
of showers and thunderstorms. Tuesday and Wednesday will start
trending warmer once again and a few showers and storms are
possible on Wednesday and Wednesday night.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 643 PM CDT Wed Jun 16 2021

An area of thunderstorms were moving into north-central Minnesota
this evening, well out in front of a cold front that was still in
the Red River Valley. These storms were strong and may produce
hail, up to the size of pennies, as they continue east over the
next 2 to 4 hours. Ceilings and visibilities will drop as the
stronger storms move through, especially at KINL/KHIB. The storms
are currently expected to weaken by late evening and may dissipate
altogether with time. However, the cold front will be moving east
and could initiate more storms but confidence in that occurring is
low so we only have the evening mention of storms in the TAFs
except at KHYR. There were some indications some lower
ceilings/fog could form as the gradient weakens and winds diminish
later tonight. However, the RAP shows the drier air prevailing and
we did not bite on the lower ceilings/fog at this time. More
thunderstorms may form Thursday as the cold front continues to
move east, mostly likely over portions of northern Wisconsin.

&&

.MARINE...
Issued at 359 PM CDT Wed Jun 16 2021

A cold front over the eastern Dakotas this afternoon will move
eastward with time tonight and Thursday. Showers and a few
thunderstorms are expected ahead of the front. A few storms may be
strong with wind gusts to 40 knots and small hail. Winds will
turn westerly behind the front for Thursday and may become gusty
in the afternoon and evening. West and southwest winds will
continue on Friday as an area of low pressure moves east across
far northern Ontario and pulls another cold front across Lake
Superior. Sustained winds of around 15 knots are possible and
there may be gusts as high as 25 knots, which would create
conditions hazardous to smaller vessels Friday into Friday night.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  57  83  59  73 /  50  10   0  10
INL  58  83  53  67 /  50   0   0  50
BRD  63  86  60  78 /  50  20   0   0
HYR  61  84  56  79 /  50  30  10  10
ASX  58  85  58  77 /  50  30  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...Huyck
AVIATION...Melde
MARINE...Huyck
Hazardous weather outlook, Jun 16, 8:12 PM CDT, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Duluth MN
812 PM CDT Wed Jun 16 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-180115-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
812 PM CDT Wed Jun 16 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

Scattered showers and thunderstorms are possible this evening and
tonight. Isolated strong thunderstorms capable of producing
pea to penny size hail, gusty wind, and frequent lightning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Lingering showers and thunderstorms are possible across
northwestern Wisconsin on Thursday. Isolated strong to severe
thunderstorms are possible in Price County Thursday afternoon and
evening.

Gusty winds and low humidity will create elevated fire weather
conditions over northern Minnesota on Thursday.

Scattered showers and thunderstorms are possible across northern
Minnesota near the Canadian border on Friday with better chances
in place across the region for Saturday night into Monday.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed tonight.

LSZ121-140>148-150-180115-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
812 PM CDT Wed Jun 16 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Tonight

Scattered showers and thunderstorms are possible this evening and
tonight. A few wind gusts to 40 knots, small hail, and frequent
cloud-to-water lightning are possible with the strongest storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Lingering showers and thunderstorms are possible mainly along the
South Shore of Lake Superior on Thursday. Severe weather is not
expected.

Breezy northwesterly winds Friday may lead to conditions
hazardous
to small craft.

Scattered showers and thunderstorms are possible across much of
western Lake Superior Friday with better chances in place for
Saturday night into Monday.

Melde

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, Jun 16, 9:29 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
929 PM CDT WED JUN 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 PM     HAIL             1 NNE HIBBING           47.42N 92.94W
06/16/2021  E0.25 INCH       ST. LOUIS          MN   PUBLIC

            MPING REPORT.

&&

MELDE
Local storm report, Jun 16, 9:30 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
930 PM CDT WED JUN 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 PM     HAIL             CHISHOLM                47.49N 92.88W
06/16/2021  E0.25 INCH       ST. LOUIS          MN   PUBLIC

            MPING REPORT.

&&

MELDE
Special weather statement, Jun 16, 9:38 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Duluth MN
938 PM CDT Wed Jun 16 2021

MNZ019-170315-
Central St. Louis-
938 PM CDT Wed Jun 16 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN ST. LOUIS
COUNTY...

At 938 PM CDT, strong thunderstorms were along a line extending from
near Eveleth, to 7 miles north of Toivola, and moving southeast at 35
mph.

Wind gusts up to 35 mph, half inch diameter hail, and occasional
cloud to ground lightning can be expected with these storms.

Locations impacted include...
Hibbing, Virginia, Eveleth, Mountain Iron, Gilbert, Biwabik, Cherry,
Cotton, Whiteface Reservoir, Makinen, Franklin, Kelsey, Mckinley,
Iron Junction, Leonidas, Comstock Lake, Shaw, Little Swan, Murphy
Lake, and West Two Rivers Reservoir.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4746 9197 4721 9213 4704 9241 4726 9293
      4738 9273 4757 9262
TIME...MOT...LOC 0238Z 292DEG 29KT 4747 9259 4727 9279

Melde
Special weather statement, Jun 16, 9:50 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Duluth MN
950 PM CDT Wed Jun 16 2021

MNZ019-170315-
Central St. Louis-
950 PM CDT Wed Jun 16 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ST. LOUIS COUNTY...

At 950 PM CDT, a strong thunderstorm was near Cook, or 19 miles
southwest of Lake Vermilion, moving southeast at 30 mph.

Wind gusts up to 35 mph, dime size hail, and occasional cloud to
ground lightning can be expected with this storm.

Locations impacted include...
Virginia, Mountain Iron, Gilbert, Cook, Angora, Big Rice Lake,
Shermans Corner, Wahlsten, and Idington.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4775 9225 4751 9243 4773 9294 4786 9284
      4786 9269
TIME...MOT...LOC 0250Z 296DEG 28KT 4778 9278

Melde
Special weather statement, Jun 16, 10:03 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Duluth MN
1003 PM CDT Wed Jun 16 2021

MNZ037-170330-
Carlton/South St. Louis-
1003 PM CDT Wed Jun 16 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ST. LOUIS
COUNTY...

At 1003 PM CDT, a strong thunderstorm was located near Brookston, or
16 miles north of Cloquet, moving east southeast at 35 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Hermantown, Pike Lake Near Duluth, Saginaw, City of Rice Lake, Grand
Lake, Alborn, Culver, Wild Rice Lake, Twig, Munger, Burnett, Fish
Lake, and Prosit.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4694 9268 4703 9264 4694 9210 4677 9230
TIME...MOT...LOC 0302Z 290DEG 29KT 4695 9259

GSF
Special weather statement, Jun 16, 10:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Duluth MN
1013 PM CDT Wed Jun 16 2021

MNZ019-037-170330-
Central St. Louis-Carlton/South St. Louis-
1013 PM CDT Wed Jun 16 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. LOUIS COUNTY...

At 1012 PM CDT, a strong thunderstorm was near Cotton, or 30 miles
southeast of Hibbing, moving southeast at 30 mph.

Wind gusts up to 30 mph, half inch diameter hail, heavy downpours,
and occasional cloud to ground lightning can be expected with this
storm.

Locations impacted include...
Boulder Lake, Island Lake, Whiteface Reservoir, Fredenberg, Comstock
Lake, Melrude, and Shaw.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4711 9255 4716 9246 4733 9238 4722 9194
      4695 9217
TIME...MOT...LOC 0312Z 299DEG 27KT 4722 9235

Melde

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:12 PM CDTSpecial Weather StatementDLH33 min
Jun 16, 8:01 PM CDTSpecial Weather StatementDLH29 min
Jun 16, 8:33 PM CDTSpecial Weather StatementDLHItasca27 min
Jun 16, 9:00 PM CDTSpecial Weather StatementDLHSaint Louis30 min
Jun 16, 9:38 PM CDTSpecial Weather StatementDLHSaint Louis37 min
Jun 16, 9:50 PM CDTSpecial Weather StatementDLHSaint Louis25 min
Jun 16, 10:03 PM CDTSpecial Weather StatementDLHCarlton27 min
Jun 16, 10:26 PM CDTSpecial Weather StatementDLH34 min
Jun 17, 4:10 PM CDTFire Weather WatchDLHAitkin, Carlton, Cass, Crow Wing, Pine, Saint Louis12 hr
Jun 16, 10:32 PM CDTSpecial Weather StatementDLHDouglas28 min
Jun 16, 10:54 PM CDTSpecial Weather StatementDLHDouglas36 min
Jun 16, 11:06 PM CDTSpecial Weather StatementDLHDouglas24 min
Jun 16, 11:49 PM CDTSpecial Weather StatementDLHDouglas26 min
Jun 17, 4:28 AM CDTSpecial Weather StatementDLHPrice32 min

Nearby

Special Weather Statements in Minnesota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.